Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Bismarck, ND

April 30, 2010McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 30, 2010, 2:04 PM CDT for McIntosh County, North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2010, 2:04 PM CDT (19:04 UTC)
Expired
Apr 30, 2010, 3:00 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:26 PM CDTHAIL 1Ashley, NDBEGAN AT 225 PM CDT. STILL OCCURRING.
Apr 30, 2:30 PM CDTHAIL 0.884 E Wishek, ND
Apr 30, 2:55 PM CDTHAIL 0.757 Ne Ashley, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS53 KBIS 301904
SVRBIS
NDC051-302000-
/O.NEW.KBIS.SV.W.0013.100430T1904Z-100430T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT FRI APR 30 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 300 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VENTURIA...OR 77 MILES SOUTHWEST OF JAMESTOWN...AND MOVING NORTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VENTURIA...ASHLEY...DANZIG...LEHR AND GREEN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4595 9964 4628 9951 4628 9901 4594 9926
      4594 9964
TIME...MOT...LOC 1903Z 200DEG 15KT 4596 9951
WIND...HAIL 60MPH 1.00IN

$$

BIRK
1 follow-up statement
403 
WWUS53 KBIS 301929
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT FRI APR 30 2010

NDC051-302000-
/O.CON.KBIS.SV.W.0013.000000T0000Z-100430T2000Z/
MCINTOSH ND-
229 PM CDT FRI APR 30 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCINTOSH COUNTY UNTIL 300 PM CDT...

AT 222 PM CDT...EMERGENCY MANAGEMENT REPORTED QUARTER SIZE HAIL IN 
ASHLEY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DANZIG 
TO 5 MILES NORTHEAST OF VENTURIA TO ASHLEY...MOVING NORTH AT 15 
MPH.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THESE 
STORMS.  

LOCATIONS IMPACTED INCLUDE...
  LEHR...GREEN LAKE...DANZIG...AND ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4595 9964 4628 9951 4628 9901 4594 9926
      4594 9964
TIME...MOT...LOC 1926Z 200DEG 15KT 4621 9946 4607 9948
          4604 9937
WIND...HAIL 60MPH 1.00IN

$$

BIRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:16 AM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Apr 30, 4:16 AM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT FRI APR 30 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

AN UPPER LEVEL LOW NOW OVER THE WESTERN DAKOTAS WILL LIFT SLOWLY
NORTHEAST INTO SOUTHERN MANITOBA BY SATURDAY AFTERNOON. A BROAD
SURFACE LOW IS STACKED UNDER THE UPPER LEVEL LOW AND SHOULD MOVE
NORTHEAST WITH THE UPPER LOW. OVER THE PAST HOUR A FEW SHOWERS AND
THUNDERSHOWERS HAVE DEVELOPED NEAR MOBRIDGE IN NORTH CENTRAL SOUTH
DAKOTA. EXPECT THE POTENTIAL FOR THUNDERSTORMS WILL BE MAINLY IN
CENTRAL ND TODAY...CLOSER TO CENTER OF THE LOW. WILL ISSUE A WIND
ADVISORY FOR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING AS
THE SURFACE GRADIENT STRENGTHENS. THE 700 MB LOW SHOULD MOVE FAR
ENOUGH EAST THAT THE WINDS WILL INCREASE...AND WITH POTENTIAL
LINKAGE THIS AFTERNOON...THE WINDS SHOULD INCREASE TO AROUND 30
MPH WITH GUSTS TO NEAR 45 MPH. FOG COULD BE A PROBLEM IN THE
EASTERN COUNTIES THIS MORNING DUE TO LIGHT WINDS AND CLEAR SKIES.
JAMESTOWN ASOS IS REPORTING 1/2 MILE IN FOG. IT APPEARS THAT AS
THE SYSTEM MOVES NORTHEAST MOIST COOL AIR WILL WRAP AROUND THE
LOW INTO THE FORECAST AREA LEADING TO A POTENTIAL FOR SNOW SHOWERS
IN THE WEST LATER TONIGHT. COULD BE SNOW ACCUMULATION...BUT AT
THIS TIME IT DOES NOT APPEAR TO BE SIGNIFICANT AND WILL LIKELY BE
MAINLY IN GRASSY AREAS. THE WEEKEND CONTINUES TO LOOK COOL WITH A
CHANCE OF PRECIPITATION AS SURFACE WINDS TURN NORTHWEST ON THE
BACK SIDE OF THE SURFACE LOW AND MOISTURE CONTINUES TO WRAP AROUND
THE LOW INTO THE AREA. BEST CHANCE OF PRECIP WILL BE IN THE WEST
AND NORTH CENTRAL...LEAST ALONG THE SOUTH DAKOTA BORDER. WITH THE
COOL AIR...PRECIPITATION TYPE COULD BE RAIN AND SNOW WEST AND
NORTH CENTRAL.  BY SUNDAY THE ECMWF TENDS TO WEAKEN THE UPPER
LEVEL LOW WHILE THE GFS MAINTAINS THE SYSTEM. WILL LEAN MORE
TOWARDS THE ECMWF SUNDAY NIGHT...BUT WILL MAINTAIN AT LEAST A
SLIGHT CHANCE OF PRECIP FOR NOW. TEMPERATURES TODAY WILL BE NEAR
NORMAL...BUT SHOULD REMAIN COLDER THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH TUESDAY NIGHT...

THE MAIN FORECAST PROBLEM TODAY CONCERNS THE STRONG EARLY WEEK
CYCLONE GLIDING ACROSS SOUTHERN CANADA. THE 00 UTC ECMWF/GEM
GLOBAL/GFS HAVE MOVED TOWARD A CONSENSUS WITH THE LOW...ALTHOUGH
SOME QUESTIONS REMAIN ABOUT EXACT TIMING AND PRECIPITATION AMOUNTS.
THAT SAID...THERE IS NOW CONSIDERABLE OVERLAP IN QPF WITH THE
STORM...AND POST FRONTAL WINDS SHOULD BE FAIRLY GUSTY OUT OF THE
NORTHWEST BY TUESDAY MORNING.

AHEAD OF THE LOW...00 UTC ECMWF/GFS 850 MB TEMPERATURES ARE BETWEEN
0C AND -3C ACROSS CENTRAL NORTH DAKOTA...SO EXPECT THAT SNOW SHOWERS
WILL BE POSSIBLE WITH OVERRUNNING ON MONDAY. A PERIOD OF LOW-LEVEL
WARM AIR ADVECTION SHOULD KEEP PRECIPITATION FALLING AS RAIN UNTIL
COLD AIR ADVECTION ON THE BACK SIDE OF THE LOW LOOKS SUFFICIENT TO
SUPPORT SNOW...AND 00 UTC ECMWF/GFS 850 MB TEMPERATURES ARE BETWEEN
0C AND -6C ACROSS THE NORTH BY TUESDAY NIGHT. IT IS WAY TOO EARLY TO
EVEN GUESS AT ACCUMULATION POSSIBILITIES...BUT THE EXPECTATION IS
FOR LIGHT ACCUMULATIONS AT BEST.

WITH LOWER HEIGHTS NOW REMAINING OVER THE NORTHERN PLAINS THROUGH
THE PERIOD...TEMPERATURES SHOULD GENERALLY BE BELOW AVERAGE.

&&

.AVIATION...

VFR CONDITIONS THIS MORNING WILL SLOWLY DEGRADE TODAY. THE EXCEPTION
IS AT JAMESTOWN...WHERE RECENT DROPS IN VISIBILITY HAVE ALREADY RESULTED
IN LIFR CONDITIONS. GENERALLY SPEAKING...RAIN SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO SPREAD OVER NORTH DAKOTA AS A HUGE LOW
SPINS OVER THE NORTHERN PLAINS. SNOW WILL BE A POSSIBILITY AS
VERY COLD AIR WRAPS AROUND THE BACK SIDE OF THE LOW. MINOT AND
JAMESTOWN WILL BE MOST LIKELY TO EXPERIENCE FOG FORMATION FRIDAY
NIGHT IF THEY RECEIVE RAIN DURING THE DAY...SINCE THAT IS WHERE
WINDS WILL BE LIGHTEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR NDZ040-
041-043-044.

&&

SHORT TERM...TSW
LONG TERM/AVIATION...SCHECK
Hazardous weather outlook, Apr 30, 4:46 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI APR 30 2010

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-011000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
446 AM CDT FRI APR 30 2010 /346 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT DUE TO
A LOW PRESSURE SYSTEM IN CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040-041-043-044-011000-
SLOPE-HETTINGER-BOWMAN-ADAMS-
346 AM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY FOR SOUTHWEST NORTH DAKOTA FROM NOON
TODAY UNTIL MIDNIGHT TONIGHT. STRONG NORTHWEST WINDS AROUND 30 MPH
WITH GUSTS TO 45 MPH WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE
INTO THE EVENING. IN ADDITION TO THE STRONG WINDS...SHOWERS CAN
BE EXPECTED TODAY...BECOMING MIXED WITH OR CHANGING TO SNOW
TONIGHT. SNOW ACCUMULATION...IF ANY OCCURS...WILL BE LIGHT AND
GENERALLY ON GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017-018-031>033-011000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
446 AM CDT FRI APR 30 2010 /346 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:36 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Grant, Hettinger and 2 more38 hr
Apr 30, 3:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.